Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 262, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 5:28 AM CDT for Cass County, Missouri; Johnson County, Miami County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 5:28 AM CDT (10:28 UTC)
- Expired
- Sep 10, 2015, 6:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
607 WUUS53 KEAX 101028 SVREAX KSC091-121-MOC037-101100- /O.NEW.KEAX.SV.W.0262.150910T1028Z-150910T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 528 AM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS... NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS... SOUTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 600 AM CDT * AT 527 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRING HILL...MOVING SOUTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... OLATHE...GARDNER...SPRING HILL...LOUISBURG...CLEVELAND...FREEMAN... LAKE ANNETTE...WEST LINE...CLARE...CHILES...BUCYRUS AND STILLWELL. THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 205 AND 214. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3876 9498 3887 9487 3866 9441 3852 9451 TIME...MOT...LOC 1027Z 304DEG 33KT 3880 9480 HAIL...0.75IN WIND...60MPH $$ LG
2 follow-up statements
264 WWUS53 KEAX 101048 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 548 AM CDT THU SEP 10 2015 KSC091-121-MOC037-101100- /O.CON.KEAX.SV.W.0262.000000T0000Z-150910T1100Z/ JOHNSON KS-MIAMI KS-CASS MO- 548 AM CDT THU SEP 10 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHEASTERN JOHNSON...NORTHEASTERN MIAMI AND SOUTHWESTERN CASS COUNTIES... AT 547 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLEVELAND...OR NEAR LOUISBURG...MOVING SOUTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... LOUISBURG...CLEVELAND...FREEMAN...LAKE ANNETTE...WEST LINE... CHILES...BUCYRUS AND WAGSTAFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 9485 3880 9473 3866 9441 3852 9451 TIME...MOT...LOC 1047Z 304DEG 33KT 3869 9460 HAIL...0.75IN WIND...60MPH $$ LG
489
WWUS53 KEAX 101056
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT THU SEP 10 2015
KSC091-121-MOC037-101106-
/O.EXP.KEAX.SV.W.0262.000000T0000Z-150910T1100Z/
JOHNSON KS-MIAMI KS-CASS MO-
556 AM CDT THU SEP 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI AND SOUTHWESTERN CASS COUNTIES WILL EXPIRE AT 600
AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 3869 9485 3880 9473 3866 9441 3852 9451
TIME...MOT...LOC 1055Z 304DEG 33KT 3869 9460
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:22 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 10, 4:22 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 422 AM CDT THU SEP 10 2015 .DISCUSSION... Issued at 421 AM CDT THU SEP 10 2015 Today - Tonight... In the very short term the remnants of a long-lived mini-complex of thunderstorms looks like it will have enough legs to push into the far western CWA before dissipating after sunrise. Feature is being powered by a shortwave trough tracking east through the base of a broad upper level trough covering the north central states down into the Mid MO Valley. Moist isentropic ascent on the 305K and 310K surfaces feeding/lifting marginal instability into this complex will maintain activity for several more hours. Remainder of the day will be spent waiting for the development of strong/severe convection over KS/MO. A moderately strong cold front will drop southward from SD/MN and encounter a moderately unstable airmass residing over KS and MO where operational models show MLCAPES in excess of 2000J/kg this afternoon. Favorable 0-6km shear of 40kts will provide a favorable environment for rotating supercells which will support the production of large hail for the first few hours before the convection evolves into short line segments and mini-bows which will then favor damaging winds. Agree with the area depicted by the latest SPC Day 1 outlook which places a slight risk of severe storms over west central MO and adjacent east central KS. One caveat is if any residual boundaries will linger from this mornings storms which would certainly muddy up the waters. With very good agreement between models on timing and location have sufficient confidence to increase PoPs over the western CWA for late afternoon into the evening hours. And with precipitable water values increasing to near 2 inches and favorable timing of convection heavy rains are likely. With steering flow in excess of 30kts believe storm motion will be fast enough that cells won't reside long enough to warrant a flash flood watch. Model trend is a bit faster so have ended rains a bit faster tonight. Friday - Tuesday... A dry and very pleasant period with much below average temperatures starting off and then then a gradual warm-up back to normal. The upper trough is expected to sharpen early in the period allowing a surge of very cool and dry air to overspread the region and resulting in fall-like temperatures. Will see morning lows dip into the 40s Saturday and Sunday with afternoon highs in the upper 60s- lower 70s through Sunday. Warm air advection commences for the start of next week as the upper trough pushes eastward allowing heights to rise and warmer air parked over the Southern Rockies advects northeastward. Wednesday... The ECMWF and GFS are similar in lowering heights east of the Rockies in advance of a sharp shortwave trough ejecting northeast through the Rockies. Rain chances likely to increase but questions revolve around the placement of the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1159 PM CDT WED SEP 9 2015 VFR conds will prevail thru tomorrow afternoon with mid-lvl clouds expected through late morning. By late morning sct cu around 4kft will be thr rule. Winds will be light and vrb overnight before picking up out of the SW around 5kts during the morning hours. A cold front will approach the terminals this evening with thunderstorms developing around the terminals around 21Z-23Z. Storms will contain heavy rain which will reduce vsbys to 3-5SM. Storms will cont thru the remainder of the TAF period at all but STJ when -tsra should come to an end around 03Z. Winds will shift to the north btn 5-10kts behind the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...73
Hazardous weather outlook, Sep 9, 4:13 PM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 413 PM CDT WED SEP 9 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-102115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 413 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE BIGGEST THREAT...HOWEVER ISOLATED STRONG WIND GUSTS CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN MAY LEAD TO LOCALIZED FLASH FLOODING AS STORMS CONTINUE THROUGH THE OVERNIGHT HOURS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 10, 4:29 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT THU SEP 10 2015
KSZ103-105-101015-
JOHNSON KS-LEAVENWORTH KS-
429 AM CDT THU SEP 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 515 AM CDT...
AT 428 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSKALOOSA...MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...LANSING...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...LINWOOD...RENO...FAIRMOUNT...CLEARVIEW CITY AND JARBALO.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 3931 9517 3922 9486 3920 9487 3920 9490
3882 9492 3886 9506 3898 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519
TIME...MOT...LOC 0928Z 291DEG 34KT 3916 9533
LGLocal storm report, Sep 10, 5:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND DMG 4 W BASEHOR 39.13N 95.00W
09/10/2015 LEAVENWORTH KS EMERGENCY MNGR
NUMEROUS LIMBS UP TO 6 INCHES IN DIAMETER REPORTED DOWN
BY EM ABOUT 4 MILES WEST OF BASEHOR
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:15 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 30 min |
| Sep 10, 5:42 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 18 min |
| Sep 10, 4:05 PM CDT | Special Weather Statement | EAX | Bates | 40 min |
| Sep 10, 4:13 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 32 min |
| Sep 10, 4:20 PM CDT | Flash Flood Warning | EAX | Bates | 6 hr |
| Sep 10, 4:29 AM CDT | Special Weather Statement | EAX | Leavenworth | 46 min |
| Sep 10, 4:57 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.